Colorado, 2017

Winter Storm in Colorado, April 3 to 4, 2017

April 3 to 4, 2017 · NWS PUB · 13 events in 13 counties and zones

An intensifying storm moving across northern New Mexico generated heavy snow and gusty winds across portions of southern Colorado. Some of the higher reported snow totals included six to nine inches near the communities of Monument, Florissant, Blende, Divide, Falcon, Peterson AFB, Pueblo West, and Rosita.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An intensifying storm moving across northern New Mexico generated heavy snow and gusty winds across portions of southern Colorado. Some of the higher reported snow totals included six to nine inches near the communities of Monument, Florissant, Blende, Divide, Falcon, Peterson AFB, Pueblo West, and Rosita. Ten to fifteen inches of snow was measured near Texas Creek, Penrose, Walsenburg, Black Forest, Monarch Pass, Maysville, Manitou Springs, Colorado Springs, La Veta and Colorado City. 17 inches of snow graced locations near WestCliffe, while 21 to 22 inches of snow enveloped the communities of Beulah and Rye respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 3, 10:26 AM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 3, 10:26 AM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1126 AM MDT Mon Apr 3 2017

.UPDATE...
Issued at 1014 AM MDT Mon Apr 3 2017

Decided to change to Watch over the southern I-25 corridor to a
Winter Weather Advisory for late tonight through Tuesday. Looks
like the best chances for significant accumulations in this area
should occur mainly between 6 am and noon on Tue.

UPDATE Issued at 719 AM MDT Mon Apr 3 2017

After continued analysis of the 06z runs and high res
models, have decided to place the San Luis Valley and adjacent
higher terrain of the Upper Rio Grande Valley and the east slopes
of the La Garitas into an Advisory. Ran this through most of
tomorrow except in the San Luis valley where precipitation will
decrease by 18z, and temperatures will warm above freezing in the
afternoon. Might end up being a low end advisory for the center of
the San Luis Valley but with HRRR showing the potential for a
nice band of heavy snow to develop there this evening and another
round expected Tuesday morning, decided to hoist the advisory
now. -KT

&&

.SHORT TERM...(Today and tonight)
Issued at 352 AM MDT Mon Apr 3 2017

...Heavy snow headed for the southern CO Mountains and
adjacent plains Tonight...

Upper trof will take shape over the 4 corners region this afternoon
and evening as a Pacific shortwave and a Canadian shortwave phase
over the central Rockies.  Models close off an upper low in the base
of the mean trof across northeast NM Tuesday morning as the system
intensifies. Ahead of the system today, southwest flow will increase
and spread moisture into the eastern San Juan mountains this
afternoon with rain and snow ramping up across the region after 21z.
Rain and snow then spread eastward into the southeast mountains and
plains this evening and really blossom overnight as the upper low
intensifies to the south. Still trying to hone down where the
heaviest precipitation will fall, however the models have been
consistently pegging the Wets and Sangre De Cristo mountains and
possibly portions of Fremont county with the highest amounts. This
is where a combination of upglide over the front and upslope flow as
the H7 winds increase out of the east northeast join forces to
maximize lift. Once again, it appears Teller and northern El Paso
counties may end up on the northern fringes of the storm.  Have
opted for advisories for those areas, as well as the central
mountains, for now.  However it is conceivable that Northern El Paso
county may need to be upgraded to a Winter Storm Warning given the
lower criteria (6" or more) for that zone. Trends in the models
which have been shifting the precipitation maxima southward leads to
some uncertainty up that way and have decided to play it on the
conservative side for now. Northerly downslope flow off the Palmer
would also suggest a tight gradient in snowfall totals for that zone
boding for lower totals than farther north. The southern I-25
corridor will see a round of showers come off the mountains this
afternoon...then a pause as a dry slot works into the region...with
rain and snow spreading back into the region late tonight as winds
shift out of the northeast. This area could go either way at this
point...so have opted for a Winter Storm Watch. Latest runs suggest
warnings may be needed for these areas...however a later switch over
to snow tonight and any slight warming on Tuesday to slightly above
freezing may keep impacts more in the advisory range so will let
later shifts get a look at a couple more model runs before deciding.

Snow levels should drop down to 4500 feet towards morning...but
current thinking is that snowfall across southern El Paso, Pueblo
and eastern Fremont counties will stay mainly on grassy surfaces. It
is possible that pavement surfaces could become slushy and
snowpacked at times under the heavier snow late tonight as
temperatures fall towards freezing.  It is important to note that
this storm is colder than the past several.  So expect a quicker
change over to snow across the lower elevations tonight.  Northern
El Paso and Teller counties will likely see snowpacked roads for the
morning commute on Tuesday. Western and southern Pueblo counties as
well as the southern I-25 corridor could be similarly impacted.
Models also show the San Luis Valley seeing some fairly good
snowfall late tonight through Tuesday and advisories may become
necessary for these regions as well.  Will wait for a couple more
model runs before deciding these areas as it will all depend on how
quickly the storm intensifies as it moves across northern New
Mexico.

There will be the potential for some isolated embedded thunderstorms
this afternoon and evening across southern portions of the area.
This could lead to locally intense snowfall rates over the mountains
...particularly across the eastern San Juan mountains this
afternoon.  Snow levels should drop quickly this afternoon and
evening...down to about 7500 feet or so by 03z...so as convection
develops across the southeast mountains expect that snow levels will
be driven down low enough that flooding on burn scars shouldn't be
as much of a risk.  -KT

.LONG TERM...(Tuesday through Sunday)
Issued at 352 AM MDT Mon Apr 3 2017

Models in fair agreement with a strong upper level storm system
ejecting northeast out of northern New Mexico Tuesday, with high
pressure following in behind. Active weather looks to return to
southern Colorado by next weekend, but there is a high degree of
uncertainty at this time with the pattern evolution.

Tuesday...a strong upper level storm system is forecast to eject
northeast out of northern New Mexico into western Oklahoma by late
in the day. There have been model run consistency errors, with the
latest solutions a bit further south than previous runs. We are
still expecting to have snow and lower elevation rain ongoing
Tuesday morning. The focus for the heaviest precipitation now
appears to be south of Highway 50, especially over the Sangre de
Cristo and Wet Mountains, east into the southern I-25 corridor
Tuesday morning, through the afternoon. Mountain areas will see
heavy snow, with more modest snowfall further east. Up north on
the Palmer Divide, the latest solutions have come in with less
snowfall, but a few inches are still possible during the morning
commute Tuesday morning. This storm system is a bit colder than
the previous, which should bring snow levels down to about 4500
feet. Modest rainfall is also possible across the lower elevations
of the Plains, especially south of Highway 50. Expect rain and
snow to come to an end Tuesday evening, generally from west to
southeast, with all precipitation moving away from the area late
Tuesday night.  For the latest snowfall amounts, please look at
the winter weather highlights that are currently in effect.

Wednesday through Friday...high pressure building over the Great
Basin is forecast to slowly shift eastward through Friday. Broad
northwesterly flow aloft will keep cooler temperatures across the
region Wednesday and Thursday with 50s to lower 60s for highs.
Overnight lows will likely fall into the mid to upper 20s, so
those with sensitive vegetation should take precautions to protect
it. By Friday, the next upper level disturbance will be taking
shape along the west coast, forcing the upper ridge into the
Central Plains. Increased southwest flow and mixing should allow
temperatures to warm into the 60s and 70s across the region. A few
showers may start to move into the Continental Divide late Friday
afternoon into the overnight hours.

Saturday and Sunday...the upper system along the west coast is
forecast to move into the Rockies over the weekend. There is a
high degree of uncertainty at this time on regards to storm track
and strength. We will likely see increased chances for
precipitation across the region, along with cooler temperatures
for highs and lows.  Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1117 AM MDT Mon Apr 3 201

VFR conditions are expected at KCOS thru probably late evening.
Some showers may move into the VCNTY of KCOS late this evening,
but chances for pcpn increase overnight with CIGS lowering into
MVFR or even IFR around 06Z and remain that way thru midday Tue.

KPUB should have VFR conditions thru mid to late evening, and then
showers may move into the VCNTY and CIGS will lower into the MVFR
category. By about 06Z, chances for showers will be high thru
midday Tue and CIGS/VSBY may at times lower into the IFR
category.

KALS may see showers in the area this afternoon, but chances
increase this evening and CIGS will lower by mid to late evening.
Chances for snow in the VCNTY look fairly high by around 04Z and
continuing thru much of the night. By 12Z Tue chances for pcpn
should decrease. MVFR conditions are expected from around 04z
thru midday Tue.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 9 PM this evening to midnight MDT
Tuesday night for COZ058>063-076-077-081-084.

Winter Storm Warning from 9 PM this evening to midnight MDT
Tuesday night for COZ078-079-082.

Winter Storm Warning from 6 PM this evening to midnight MDT
Tuesday night for COZ072>075-080.

Winter Weather Advisory from 9 PM this evening to noon MDT
Tuesday for COZ069>071.

Winter Weather Advisory from midnight tonight to 6 PM MDT
Tuesday for COZ087-088.

Winter Weather Advisory until 6 PM MDT Tuesday for COZ066.

Winter Storm Warning until 6 PM MDT Tuesday for COZ068.

Winter Weather Advisory from 6 PM this evening to 6 PM MDT
Tuesday for COZ065-067.

&&

UPDATE...28
SHORT TERM...KT
LONG TERM...MOZLEY
AVIATION...28
Hazardous weather outlook, Apr 3, 8:11 AM MST, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
911 AM MDT Mon Apr 3 2017

COZ058>089-093>099-041515-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre De Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
911 AM MDT Mon Apr 3 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow will spread into the southwest mountains this afternoon, then
into the San Luis Valley and southeast mountains and plains
tonight. Snow levels will rapidly drop to around 7500 feet by
early evening, before gradually dropping down to around 4500 feet
by early Tuesday morning. Snow will fall heaviest at times across
the Eastern San Juan mountains, the Wet Mountains and the Sangre
De Cristo mountains through tonight, where accumulations of a foot
or more will be possible. Roads across the mountains will likely
become slick and snowpacked tonight with portions of the I-25
corridor over Northern El Paso County and along the southern I-25
corridor becoming snowpacked by the Tuesday morning commute.

Isolated thunderstorms will be possible this afternoon and evening,
with the best chances being over the southern mountains, San Luis
Valley and south of Highway 50 across the southeast plains. The
main threats with thunderstorms will be pea size hail and
lightning. Heavy snow bursts will be possible with thunderstorms
that occur in and near the mountains through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow will be ongoing Tuesday morning across much of Southern
Colorado. Moderate to heavy snowfall is expected across the
mountain areas, east into the southern Interstate 25 corridor,
especially during the morning hours. Snow levels look to remain
around 4500 with rain expected below this elevation. As for snowfall
totals, the Sangre de Cristo, San Juan and Wet Mountains will
likely see 8 to 18 inches, while the La Garitas north into the
Central Mountains and the Rampart Range see 6 to 12 inches. Over
the lower elevations, 4 to 8 inches are possible above 6000 feet,
while elevations under 6000 feet see 1 to 4 inches. Expect
improving conditions late Tuesday afternoon with clearing
conditions Tuesday night.

The next upper level disturbance will move across the area by the
weekend with another round of precipitation over the area. Snow
will likely be confined to the mountains, with chances of rainfall
across the Plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely this afternoon through tonight mountains, high valleys and
I-25 corridor.

28/28

In the hours before

Local storm report, Apr 3, 11:25 AM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1225 PM MDT MON APR 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     SNOW             2 NE LEADVILLE          39.27N 106.27W
04/03/2017  M1.0 INCH        LAKE               CO   TRAINED SPOTTER

            .

&&

MOORE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
April 3, 2:00 PM MST to April 4, 3:00 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft

When
April 3, 6:00 PM MST to April 4, 3:00 PM MST
Where
Northern Sangre de Cristo Mountains Between 8500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -105.637 (the zone’s center; the record gives no point)

Winter Storm, Northern Sangre de Cristo Mountains Above 11000 Ft

When
April 3, 6:00 PM MST to April 4, 3:00 PM MST
Where
Northern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.867, -105.544 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
April 3, 6:00 PM MST to April 4, 3:00 PM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Southern Sangre de Cristo Mountains Above 11000 Ft

When
April 3, 6:00 PM MST to April 4, 3:00 PM MST
Where
Southern Sangre de Cristo Mountains Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Above 10000 Ft

When
April 3, 6:00 PM MST to April 4, 3:00 PM MST
Where
Wet Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.989, -104.947 (the zone’s center; the record gives no point)

Winter Storm, Northwest Fremont County Above 8500 Ft

When
April 3, 9:00 PM MST to April 4, 3:00 PM MST
Where
Northwest Fremont County Above 8500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

Winter Storm, West / Central Fremont County Below 8500 Ft

When
April 3, 9:00 PM MST to April 4, 3:00 PM MST
Where
West / Central Fremont County Below 8500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

Winter Storm, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
April 3, 9:00 PM MST to April 4, 3:00 PM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

Winter Storm, Wet Mountains Between 8500 and 10000 Ft

When
April 3, 9:00 PM MST to April 4, 3:00 PM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Winter Storm, Pikes Peak Above 11000 Ft

When
April 3, 9:00 PM MST to April 4, 3:00 PM MST
Where
Pikes Peak Above 11000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.857, -104.844 (the zone’s center; the record gives no point)

Winter Storm, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
April 3, 9:00 PM MST to April 4, 3:00 PM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
April 3, 9:00 PM MST to April 4, 3:00 PM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690444, 690447, 690449, 690452, 690455, 690472, 690460, 690462, 690466, 690471, 690475, 690478, 690479.